A reciprocity principle for constrained isoperimetric problems and existence of isoperimetric subregions in convex sets



It is a well known fact that in \(\mathbb {R} ^n\) a subset of minimal perimeter L among all sets of a given volume is also a set of maximal volume among all sets of the same perimeter L. This is called the reciprocity principle for isoperimetric problems. The aim of this note is to prove this relation in the case where the class of admissible sets is restricted to the subsets of some subregion \(G\subsetneq \mathbb {R} ^n\). Furthermore, we give a characterization of those (unbounded) convex subsets of \(\mathbb {R} ^2\) in which the isoperimetric problem has a solution. The perimeter that we consider is the one relative to \(\mathbb {R} ^n\).

Mathematics subject classification



  1. 1.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Clarendon Press, Oxford (2000)MATHGoogle Scholar
  2. 2.
    Besicovitch, A.: A variant of a classical isoperimetric problem. Q. J. Math. 20(1), 84–94 (1949)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Besicovitch, A.: Variants of a classical isoperimetric problem. Q. J. Math. 3(1), 42–49 (1952)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bucur, D., Buttazzo, G.: Variational Methods in Shape Optimization Problems. Progress in Nonlinear Differential Equations and Their Applications. Birkhäuser Boston, Boston (2006)Google Scholar
  5. 5.
    Burago, Y.D., Zalgaller, V.A.: Geometric Inequalities. Grundlehren der mathematischen Wissenschaften. Springer, Berlin (2013)Google Scholar
  6. 6.
    Courant, R., Hilbert, D.: Methoden der Mathematischen Physik: Erster Band. Springer, Berlin (2013)MATHGoogle Scholar
  7. 7.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. Studies in Advanced Mathematics. Taylor & Francis, New York (1991)MATHGoogle Scholar
  8. 8.
    Fusco, N.: The stability of the isoperimetric inequality. In: Ball, J., Marcellini, P. (eds.) Vector-Valued Partial Differential Equations and Applications: Cetraro, Italy 2013, pp. 73–123. Springer, Berlin (2017)CrossRefGoogle Scholar
  9. 9.
    Giannessi, F.: Constrained Optimization and Image Space Analysis: Volume 1: Separation of Sets and Optimality Conditions. Mathematical Concepts and Methods in Science and Engineering. Springer, New York (2006)Google Scholar
  10. 10.
    Giusti, E.: The equilibrium configuration of liquid drops. J. Reine Angew. Math. 321, 53–63 (1981)MathSciNetMATHGoogle Scholar
  11. 11.
    Giusti, E.: Minimal surfaces and functions of bounded variation, volume 80 of Monographs in Mathematics. Birkhäuser, Basel (1984)CrossRefGoogle Scholar
  12. 12.
    Gonzalez, E., Massari, U., Tamanini, I.: On the regularity of boundaries of sets minimizing perimeter with a volume constraint. Indiana Univ. Math. J. 32, 25–37 (1983)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Lay, S.R.: Convex Sets and Their Applications. Dover books on mathematics series. Dover Publications, New York (2007)Google Scholar
  14. 14.
    Leonardi, G.P., Ritoré, M., Vernadakis, E.: Isoperimetric inequalities in unbounded convex bodies. ArXiv e-prints (2016). http://adsabs.harvard.edu/abs/2016arXiv160603906L
  15. 15.
    Maggi, F.: Sets of Finite Perimeter and Geometric Variational Problems: An Introduction to Geometric Measure Theory. Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2012)CrossRefMATHGoogle Scholar
  16. 16.
    Morgan, F.: Geometric Measure Theory: A Beginner’s Guide. Academic Press, Cambridge (2008)MATHGoogle Scholar
  17. 17.
    Ritoré, M.: Continuity of the isoperimetric profile of a complete Riemannian manifold under sectional curvature conditions. Rev. Mat. Iberoam. 33(1), 239–250 (2017)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Stredulinsky, E., Ziemer, W.: Area minimizing sets subject to a volume constraint in a convex set. J. Geom. Anal. 7(4), 653–677 (1997)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Tamanini, I.: Boundaries of Caccioppoli sets with Hölder-continuous normal vector. J. Reine Angew. Math. 334, 27–39 (1982)MathSciNetMATHGoogle Scholar
  20. 20.
    Tamanini, I.: Variational problems of least area type with constraints. Annali dell’Università’ di Ferrara 34(1), 183–217 (1988)MathSciNetMATHGoogle Scholar
  21. 21.
    Tamanini, I., Giacomelli, C.: Approximation of Caccioppoli sets, with applications to problems in image segmentation. Annali dell’Università di Ferrara 35(1), 187–214 (1989)MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsSaarland UniversitySaarbrückenGermany

Personalised recommendations